Texas, 2012

Hail and Damaging Winds in Texas, May 28 to 29, 2012

May 28 to 29, 2012 · NWS SJT · 23 events in 8 counties and zones

A cold front stalled across West Central Texas, resulting in showers and thunderstorms. The thunderstorms resulted in hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front stalled across West Central Texas, resulting in showers and thunderstorms. The thunderstorms resulted in hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 28, 4:59 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 28, 4:59 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT MON MAY 28 2012

.DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STRONG TO SEVERE THUNDERSTORMS CONTINUE FROM NEAR VERNON...TO
JAYTON...TO NEAR BIG SPRING AND WILL MOVE IN A GENERAL EASTWARD
DIRECTION THIS EVENING...POTENTIALLY GROWING UPSCALE INTO A
MULTICELL CLUSTER OVERNIGHT. BASED ON CURRENT TRENDS...THE
GREATEST RISK FOR ANY TERMINAL IMPACTS WILL BE AT KABI. I HAVE
INCLUDED A VCTS FROM 01-04Z AND WILL UPDATE WITH A TEMPO AS THE
WINDOW OF IMPACT IS NARROWED. OTHER TERMINALS MAY BE TOO FAR SOUTH
TO SEE ANY DIRECTION EFFECTS BUT WILL MAINTAIN A WEAK CU FIELD
THIS EVENING WITH MID CLOUDS OVERNIGHT. SOUTH WINDS WILL CONTINUE
OVERNIGHT AT 8-12 KTS...BECOMING SOUTHWESTERLY BY MID MORNING.
STORM CHANCES TOMORROW AFTERNOON WILL GENERALLY BE CONFINED TO
KABI AND POINTS TO THE NORTH AND EAST.

MVFR CIGS WERE RETAINED AT KJCT FOR A FEW HOURS AROUND SUNRISE
TUESDAY MORNING BUT PREVAILING VFR CONDITIONS ARE ANTICIPATED
ELSEWHERE.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT MON MAY 28 2012/

SHORT TERM...
MAIN CHALLENGE IN THE SHORT TERM PERIOD WILL BE CONVECTIVE CHANCES
THIS EVENING. CUMULUS FIELD IS DEVELOPING ALONG AND AHEAD OF A
WEAK COLD FRONT EXTENDING FROM NEAR CHILDRESS TO JUST NORTH OF
MIDLAND. SHORT RANGE AND MESOSCALE MODELS CONTINUE TO BREAK OUT
CONVECTION ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON INTO
THIS EVENING. A CURSORY LOOK AT THE 18Z NAM REVEALS SCATTERED
SHOWERS AND STORMS AFFECTING MAINLY THE BIG COUNTRY AND NORTHERN
CONCHO VALLEY THIS EVENING...WITH THE GFS NOT TOO DISSIMILAR. WILL
MAINTAIN CHANCE POPS ACROSS THIS AREA THIS EVENING WITH SLIGHT
POPS FARTHER SOUTH. MORE ISOLATED OR WIDELY SCATTERED STORMS MAY
DEVELOP ALONG THE DRYLINE OVER THE HIGHER TERRAIN TO OUR SOUTHWEST
AND AFFECT PORTIONS OF THE NORTH EDWARDS PLATEAU.

MODERATE TO STRONG INSTABILITY COUPLED WITH 30 TO 40 KT OF SHEAR
THIS EVENING WILL RESULT IN SEVERE POTENTIAL WITH ANY STORMS.
MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. LOW LEVEL JET
STRENGTHENS AFTER 03Z WHICH WILL MAY ALLOW ACTIVITY TO LINGER WELL
INTO THE INTO THE OVERNIGHT HOURS...POSSIBLY AFFECTING PORTIONS OF
THE HEARTLAND AFTER MIDNIGHT.

ON TUESDAY...SHORT WAVE RIDGING WILL BE IN PLACE ACROSS THE AREA
WITH THE LOW LEVEL THERMAL RIDGE STRENGTHENING/EXPANDING ACROSS
WEST TEXAS. THIS MEANS HOT TEMPERATURES ONCE AGAIN WITH AFTERNOON
HIGHS CLIMBING INTO THE 95 TO 100 DEGREE RANGE...WITH THE HOTTEST
TEMPERATURES OVER WESTERN COUNTIES.

24

LONG TERM...
ZONAL FLOW ALOFT BECOMES NW WEDNESDAY NIGHT AS AN UPPER TROUGH
MOVES ACROSS THE REGION. COLD FRONT MOVES THROUGH THURSDAY.

MODELS CONTINUE TO HAVE DIFFICULTIES IN POSITION AND STRENGTH OF
THE COLD FRONT THURSDAY. GFS MODEL HAS IT MOVING INTO THE I-20
CORRIDOR AROUND DAYBREAK THURSDAY AND I-10 AROUND 1 PM. KEEPING A
SLIGHT CHANCE OF THUNDERSTORMS THUNDERSTORMS THURSDAY IN EASTERN
AND SOUTHERN SECTIONS...IN DEEPER MOISTURE AND LIFT OVER THE
FRONT.

UPPER FLOW RETURNS TO ZONAL SATURDAY. LATEST GFS SHOWING STRONGER
RETURN FLOW THIS WEEKEND...SO INCREASED HIGHS A COUPLE DEGREES.
DRYLINE REMAINS WEST OF THE REGION...SO KEEPING RAIN CHANCES OUT
AT THIS TIME THOUGH THERE IS THE POTENTIAL FOR ISOLATED STORMS
OVER EXTREME WESTERN SECTIONS. FOR EARLY NEXT WEEK...AS SHORTWAVE
UPPER TROUGH OVER THE SW UNITED STATES CONTINUES TO BECOME WEAKER
AND HAS VARIED SOLUTIONS AS TO ITS POSITION AS IT MOVES ACROSS
TEXAS. WILL HOLD OFF ON ADDING POPS AT THIS TIME.

FIRE WEATHER...
WILL SEE ELEVATED FIRE CONDITIONS OVER WESTERN SECTIONS OF THE BIG
COUNTRY AND CONCHO VALLEY AS 850 MB THERMAL RIDGE MOVES INTO THE
REGION... AND DRYLINE MOVES JUST EAST OF AN IRAAN...ROBERT LEE...
SWEETWATER... HASKELL LINE. 20 FOOT SOUTH WINDS WILL INCREASE TO
AROUND 15 MPH...JUST UNDER CRITICAL VALUES.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  95  71  97  69 /  40  10  10  10  10
SAN ANGELO 	 72  99  72  99  68 /  20  10  10   0  10
JUNCTION 	 72  95  73  95  71 /  10  10  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, May 28, 3:58 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT MON MAY 28 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
458 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE BIG COUNTRY
AND NORTHERN CONCHO VALLEY THIS EVENING AND TONIGHT. THE PRIMARY
HAZARDS WITH THE STRONGEST STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR AREAS GENERALLY NORTH OF A LINE FROM
STERLING CITY...TO WINTERS...TO CROSS PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. THE SLIGHT RISK AREA IS MAINLY NORTH AND EAST OF
A HASKELL TO CROSS PLAINS LINE. THE MAIN HAZARDS WILL BE LARGE
HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS EVENING...MAINLY
ACROSS THE BIG COUNTRY AND PORTIONS OF THE CONCHO VALLEY.

JOHNSON

In the hours before

Special weather statement, May 28, 5:30 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
630 PM CDT MON MAY 28 2012

TXZ049-054-127-290030-
FISHER TX-NOLAN TX-TAYLOR TX-
630 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR
FISHER...NOLAN AND TAYLOR COUNTIES...

AT 628 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF SWEETWATER...
MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SWEETWATER BY 640 PM CDT
  LAKE SWEETWATER BY 645 PM CDT
  TRENT BY 715 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3268 10020 3257 10014 3252 10014 3252 10011
      3234 10000 3230 10048 3245 10060
TIME...MOT...LOC 2330Z 235DEG 22KT 3243 10045

The radar

The Dyess AFB radar (KDYX), 73 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Throckmorton

When
May 28, 6:05 PM CST to 6:09 PM CST
Where
Throckmorton County, 0.69 mi N of Throckmorton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.190, -99.180

The public reported a 52 MPH wind gust in Throckmorton.

Thunderstorm Wind, Taylor

When
May 28, 6:22 PM CST to 6:27 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.860

Thunderstorm Wind, Taylor

When
May 28, 6:22 PM CST to 6:27 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.860

Thunderstorm Wind, Taylor

When
May 28, 6:24 PM CST to 6:28 PM CST
Where
Taylor County, 3.23 mi WSW of Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.430, -99.780

A large tree was reported down at Quail Hollow Apartments.

Thunderstorm Wind, Jones

When
May 28, 6:25 PM CST to 6:30 PM CST
Where
Jones County, 5.64 mi ESE of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.520, -99.630

Power lines were down along Highway 351, between Abilene and Hamby.

Thunderstorm Wind, Taylor

When
May 28, 6:25 PM CST to 6:29 PM CST
Where
Taylor County, 1.36 mi ENE of Wylie
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.390, -99.750

A carport awning was blown onto a vehicle at Warwick Apartments, near U.S. Highway 83 and Arrowhead Drive.

Thunderstorm Wind, Taylor

When
May 28, 6:30 PM CST to 6:34 PM CST
Where
Taylor County, Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.450, -99.730

There were reports of many large tree limbs, many power lines, and one power pole downed by the damaging wind across Abilene. This left many without power across the city.

Thunderstorm Wind, Jones

When
May 28, 6:30 PM CST to 6:34 PM CST
Where
Jones County, 1.5 mi SSW of Hawley
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.600, -99.840

The metal roof on a house was peeled back. In addition, numerous large tree limbs were reported broken, and a carport was damaged.

Thunderstorm Wind, Callahan

When
May 28, 6:30 PM CST to 6:34 PM CST
Where
Callahan County, 9.83 mi NW of Clyde
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
32.500, -99.620

The public reported a wind gust to 65 MPH.

Thunderstorm Wind, Taylor

When
May 28, 6:36 PM CST to 6:41 PM CST
Where
Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.430, -99.680

Thunderstorm Wind, Callahan

When
May 28, 6:40 PM CST to 6:44 PM CST
Where
Callahan County, Clyde
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.400, -99.500

Power lines were reported down in Clyde causing numerous power outages.

Thunderstorm Wind, Throckmorton

When
May 28, 7:00 PM CST to 7:04 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.010, -99.050

The Throckmorton Volunteer Fire Department reported a 60 MPH wind gust.

Thunderstorm Wind, Taylor

When
May 28, 7:00 PM CST to 7:04 PM CST
Where
Taylor County, 3.12 mi SE of Wylie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.350, -99.730

The public estimated a 60 MPH wind gust.

Thunderstorm Wind, Throckmorton

When
May 28, 7:01 PM CST to 7:05 PM CST
Where
Throckmorton County, Throckmorton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.180, -99.180

Broken tree limbs were reported in Throckmorton.

Hail, Nolan

When
May 28, 8:15 PM CST to 8:18 PM CST
Where
Nolan County, 8.03 mi SSW of Maryneal
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
32.170, -100.520

Hail broke several skylights in a home which resulted in minor cuts of a resident.

Hail, Runnels

When
May 28, 8:21 PM CST to 8:24 PM CST
Where
Runnels County, 0.91 mi SE of Wingate
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.040, -100.110

Thunderstorm Wind, Brown

When
May 28, 8:30 PM CST to 8:34 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.710, -98.990

Law enforcement reported downed power lines and trees.

Hail, Nolan

When
May 28, 8:36 PM CST to 8:39 PM CST
Where
Nolan County, 6.25 mi SSW of Maryneal
Measured
1 in hail
Reported by
Public
Coordinates
32.190, -100.500

Hail, Runnels

When
May 28, 8:39 PM CST to 8:42 PM CST
Where
Runnels County, 1.5 mi NNW of Winters
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.990, -99.960

Pea to golf ball size hail was reported.

Hail, Fisher

When
May 28, 9:20 PM CST to 9:23 PM CST
Where
Fisher County, 1.75 mi W of Claytonville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.620, -100.560

Hail, Nolan

When
May 28, 9:25 PM CST to 9:28 PM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
0.88 in hail
Reported by
Public
Coordinates
32.470, -100.410

Hail, Nolan

When
May 28, 11:08 PM CST to 11:15 PM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
0.88 in hail
Reported by
Public
Coordinates
32.470, -100.410

Hail fell from 12:08 to 12:15 AM CDT.

Hail, Nolan

When
May 29, 12:00 AM CST to 12:03 AM CST
Where
Nolan County, 0.58 mi E of Nolan
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.270, -100.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386394, 386380, 386381, 386390, 386382, 386387, 386386, 386389, 386392, 386383, 386388, 386385, 386391, 386384, 386378, 386372, 386393, 386373, 386374, 386376, 386375, 386379, 386377.